Background: Proton pump inhibitors (PPIs) are potent inhibitors of gastric acid secretion and give hypergastrinemia secondary to gastric hypoacidity. PPI treatment therefore induces enterochromaffin-like (ECL) cell hyperplasia. Long-term hypergastrinemia in rodents and man also leads to ECL cell neoplasia. Whether long-term PPI treatment will induce ECL cell neoplasia in man has been disputed.
Aim: To describe gastric carcinoids in two patients with a history of long-term PPI use.
Results: Two patients had been taking PPI for 12-13 years due to gastro-oesophageal reflux disease. At routine upper gastrointestinal endoscopy a solitary tumour was found in the oxyntic mucosa of both patients. Histology from the tumours showed in both cases a well-differentiated neuroendocrine tumour. Biopsies from flat oxyntic mucosa showed no signs of atrophic gastritis and a normal presence of parietal cells in both cases, but hyperplasia of ECL cells. The tumour in patient 1 was resected endoscopically. After cessation of PPI treatment the tumour regressed in patient 2 and the ECL cell hyperplasia regressed in both patients. In patient 2 serum gastrin and chromogranin A were elevated during PPI treatment, and normalised after cessation of treatment. In patient 1, unfortunately, we had serum only after treatment, and at that time both parameters were normal.
Conclusion: These cases show that hypergastrinemia secondary to proton pump inhibitors treatment, like other causes of hypergastrinemia, may induce enterochromaffin-like cell carcinoids in man.
© 2012 Blackwell Publishing Ltd.